Winter Storm, Amelia
- When
- January 29, 9:00 PM EST to January 30, 8:00 AM EST
- Where
- Amelia forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
A mixture of freezing rain, sleet, and a little snow produced 1/4 to 1/2 of an inch of ice, and one inch or less of snow across portions of central Virginia. The freezing rain on power lines caused power outages, and roadways were very slippery resulting in numerous accidents.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A mixture of freezing rain, sleet, and a little snow produced 1/4 to 1/2 of an inch of ice, and one inch or less of snow across portions of central Virginia. The freezing rain on power lines caused power outages, and roadways were very slippery resulting in numerous accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 29, 4:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EST SAT JAN 29 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... LEADING EDGE OF PCPN MAINLY IN THE FORM OF MIXED SLEET/SNOW PLOWING THRU PIEDMONT LATE THIS AFTN. THIS AREA ASSOCD WITH INITIAL 8H-7H WAA BURST AND WL LIKELY COME DOWN HEAVY FOR A TIME THIS EVE AND CUD BE ENUF TO COAT THE GROUND. EVEN AT THIS LATE HOUR...MODELS DISIMILIAR WRT TO EVOLUTION OF LOW-MID LVL THERMAL STRUCTURES ACRS MID ATLC REGION NEXT 12-18 HOURS. NAM INITIALIZED TEMPERATURE FIELDS POORLY BUT SEEM TO HAVE A BETTER IDEA OF HOLDING ONTO THE LOWER SFC DEWPOINTS AND THUS EVAPORATIONAL COOLING POTENTIAL OVERNGT. SO AFTER INITIAL SNOW/SLEET BURST SHUD SEE A TRANSITION TO MNLY FREEZING PCPN TYPES ACRS SOUTH CENTRAL VA AND EAST CENTRAL VA (ROUGHLY SOUTH OF RIC ALONG AND WEST OF I95 CORRIDOR) WITH OF AT LEAST ONE QUARTER INCH ICE ACCRETIONS LIKELY BY SUNDAY MORN. HAVE THEREFORE EXPANDED WINTER STORM WARNING ONE TIER OF COUNTIES EASTWARD (TO I95) AND WINTER WEATHER ADVISORIES ALONG AND JUST EAST OF I95 AND OVER TO INCLUDE NORTHERN NECK. NORTH AND WEST OF RICHMOND...PREDOMINANT PTYPE STILL LOOKS TO BE SNOW BUT SHUD SEE SOME PDS OF FREEZING RAIN AS WELL. OVER MD EASTERN SHORE... THERMAL PROFILES FROM BOTH GFS/NAM INDICATE MAINLY A SNOW TO RAIN SCENARIO. INLAND MD COUNTIES LIKELY TO HOLD ONTO COLD AIR LONGER AND CUD SEE SEVERAL INCHES OF SNOW BEFORE CHANGOVER TO RAIN SO HAVE PUT ADVISORIES THERE AS WELL. FARTHER SE...ACRS CSTL MD/VA EASTERN SHORE AND INTERIOR SE VA/NE NC...SHUD BE SOME SNOW OR RAIN/SNOW MIX AT THE START BUT SHUD GRADUALLY TRANSITION TO RAIN THRU SUNDAY MORN. SOME FREEZING PCPN LIKELY TO HANG ON THRU SUNRISE SUNDAY OVER INLAND AREAS BEFORE SFC TEMPS STRUGGLE TO REACH FREEZING OR SLIGHTLY ABV BY LATE MORN. MANY AREAS...ESP EAST OF I95 LIKELY TO SEE CHANGEOVER TO RAIN FOR A TIME BEFORE SFC LOW DEEPENS OFF CAROLINA COAST AND HELPS DRAW IN COLDER SFC AIR. SO MAY SEE TRANSITION BACK TO SNOW AS PCPN TAPERS OFF LATE SUNDAY. MODELS CONT TO SHOW WRAPAROUND MOISTURE AFFECTING MUCH OF THE FORECAST AREA THRU SUNDAY NIGHT SO LGT PCPN MAY HANG ON INTO MON MORN. && .LONG TERM (MONDAY THROUGH SATURDAY)... STORM SYSTEM CONTINUES TO INTENSIFY MON...BUT LOOKS TO BE WELL OFFSHORE BY THIS PT...SO WILL HAVE SCHC R/SN ONLY IN NE NC MON MRNG. DEEP DRYING COMES IN MON...EXCEPT FOR SHALLOW LOW LVL MSTR BLO 900 MB IN CONTD NE FLOW. WILL KEEP MOST ZONES MCDY ERLY MON...THEN BECMG PSNY. LOW LVL FLOW REMAINS NE INTO WED AS A BROAD REGION OF SFC HIGH PRES BECOMES CNTRD OVR MS VLY...W/ CSTL LOW WELL OFFSHORE. TEMPS WILL STAY A BIT BLO NRML IN THIS REGIME. BY LATE IN THE WEEK...A LOT OF UNCERTAINTY DEVELOPS AS BOTH OPERATIONAL GFS AND ECMWF ARE WAY OFF FROM ENSEMBLE MEANS. FOLLOWING HPC/ENSEMBLES OVERALL PATN DEPICTS A SW CONUS UPR CUTOFF AND WK ERN CONUS RIDGING (ALTHOUGH W/ LWR HGTS THAN OPER MDLS). IN ANY EVENT...WK RIDGING SHOULD HELP TEMPS RISE TO SLGTLY ABV NRML THU INTO SAT. HAVE KEPT THIS PD DRY FOR NOW AS MID ATLC WILL BE PLACED IN BTWN NRN STRM/SRN STRM SPLIT FLOW...ALONG WITH POOR MODEL AGREEMENT. && .AVIATION...MVFR CIGS & VSBY BECOME IFR THIS EVE & OVRNITE AS SNPL DVLPS FOR KRIC BY 00Z AND KSBY BY 02Z. KORF / KPHF / KECG MAY SEE A BRIEF RASN MIX AT ONSET BUT QUICKLY GO TO ALL LIQUID B4 MIDNITE. PCPN MIXES WITH THEN CHANGES TO FZRA THEN RA IN RIC BY 12Z. SBY WILL PRBLY MIX IN AS WELL...STILL IN QSTN WHETHER ENUF WRM AIR CHANGES THEM OVR TO ALL LIQUID. ALL LIQUID FOR SERN TAF SITES SUN. ANTHR CHANGEOVR TO SNOW PSBL FOR KRIC / KSBY AFTR 18Z B4 ENDING. && .MARINE...SCA REMAIN UP FOR CSTL AREA DUE TO 5-6 FT SEAS. N WNDS INCRS BY LATE SUN AND SUN NITE AS SYSTM DEEPENS OFF MID ATLNTC CST. XPCT WND GUSTS ARND 30 KTS OVR CSTL WTRS SUN NITE & MON...WILL KEEP BLO GALE ATTM. ALSO...GUID INDCTG THAT TIDAL DEPARTURES ACROSS SRN CHES BAY AND ADJACENT CSTL WTRS WILL RUN BTWN 1-1.5 FT ABV NRML DRNG SUN NITE INTO MON AM TIME FRAME. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...WINTER WEATHER ADVISORY MDZ021>MDZ023. VA...WINTER STORM WARNING WEST OF I95. WINTER WEATHER ADVISORY ALONG AND JUST EAST OF I95 AND NORTHERN NECK. NC...NONE. MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ650-652-654-656-658 THROUGH MONDAY. && SHORT TERM...CULLEN LONG TERM...BROWN AVIATION/MARINE...44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 600 AM EST SAT JAN 29 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 600 AM EST SAT JAN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BUT...A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL DEVELOP LATER THIS EVENING ACROSS CENTRAL VIRGINIA...THEN EXPAND EASTWARD ACROSS THE REMAINDER OF THE AREA LATER TONIGHT...WITH MAINLY RAIN OVER EXTREME SOUTHEAST VIRGINIA AND COASTAL NORTHEAST NORTH CAROLINA. SEE WSWAKQ FOR INFORMATION ON WINTER STORM WATCHES AND WARNINGS...AND WINTER WEATHER ADVISORIES STARTING TONIGHT. .DAYS TWO THROUGH SEVEN... A WINTER STORM WILL AFFECT THE AREA SUNDAY...THEN MOVE OFF THE COAST AND OUT TO SEA SUNDAY NIGHT. SEE WSWAKQ FOR MORE INFORMATION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR DAYS THREE THROUGH SEVEN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. FORECASTER ID TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 624 PM EST SAT JAN 29 2005 MDZ024-025-NCZ012>014-030-VAZ084>086-089>094-096-097-099-100-300500- ACCOMACK VA-BERTIE NC-CHESAPEAKE VA-GATES NC-GLOUCESTER VA- HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA- MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA- NORTHAMPTON VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA- YORK VA- ...PERIOD OF MIXED PRECIPITATION EXPECTED TONIGHT OVER INLAND PORTIONS OF SOUTHEAST VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE... PRECIPITATION WILL OVERSPREAD THE MID ATLANTIC REGION TONIGHT. THIS PRECIPITATION WILL LIKELY BEGIN AS A SNOW...SLEET MIX ACROSS THE LOWER VIRGINIA EASTERN SHORE...EASTERN PORTIONS OF THE MARYLAND EASTERN SHORE...THE PENINSULA...AND EASTERN PORTIONS OF THE MIDDLE PENINSULA LATER THIS EVENING...AS WELL AS INTERIOR PORTIONS OF NORTHEAST NORTH CAROLINA. A FEW POCKETS OF FREEZING RAIN ARE EVEN POSSIBLE...DEPENDING ON THE SURFACE TEMPERATURE...WHICH WILL LIKELY BE WITHIN A FEW DEGREES OF FREEZING. PRECIPITATION IS EXPECTED TO CHANGE TO MAINLY RAIN EARLY SUNDAY IN THESE AREAS...WITH LITTLE OR NO SNOW OR ICE ACCUMULATION EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 18
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437136, 5437137, 5437138, 5437139, 5437140, 5437141, 5437142, 5437143, 5437144, 5437145, 5437146, 5437147.